Dry Eye Dx and Tx
Reactions Can Occur With “Tried and True” Safe Drugs, Too
BY AMBER GAUME GIANNONI, OD, FAAO
Acetylcysteine (AC) compounded into a 5% to 20% ophthalmic formulation has been prescribed for filamentary keratitis for decades. Absalon and Brown first reported its use in keratoconjunctivitis sicca in 1968. In severe dry eye disease, an insufficient tear film can result in poorly dissolved mucus, leaving strands that can firmly embed into the corneal epithelium and cause pain upon blinking. When used q.i.d., this mucolytic can help dissolve these mucous precipitates, resulting in fewer filaments and more loosely attached strands.
I was taught in optometry school that topical AC was a “safe” medication, and further research has not convinced me otherwise. All reported major reactions to AC involve either oral or intravenous (IV) administration. In fact, a search on the U.S. National Library of Medicine TOXNET produced only one adverse report of contact dermatitis from topical ophthalmic AC use (Davison and Wakelin, 2002).
A Surprising Reaction
Needless to say, I was surprised when a 53-year-old female patient called to report that the AC drop I had prescribed was making her feel lousy. She had the most impressive case of filamentary keratitis I have ever treated. In less than one week, she would form 50+ embedded filaments in each eye, despite the use of nonpreserved artificial tears every five to 15 minutes. I would debride the filaments, fit her with a bandage contact lens and allow for several days to weeks of healing before lens removal, only to discover we had to start the process all over again within three to five days.
The patient was not interested in scleral lenses, so I opted for 10% topical ophthalmic AC drops to be instilled q.i.d. in addition to her current tear therapy. The ocular effects were wonderful. In 10 days she had formed only a handful of filaments and said her eyes had never felt better. However, after two to three weeks of treatment, she reported experiencing dizzy spells, severe headaches, nausea, and extremely low blood pressure (90/57). She had not started or stopped any other medications. After consulting with several pharmacists and her primary care physician, everyone agreed that her symptoms were similar to what could occur with an oral or IV overdose. This seemed impossible with her current topical regimen, especially because both inferior puncta were permanently occluded via thermal cauterization. Surely, eight drops of 10% AC per day couldn’t possibly be causing her systemic symptoms, could they? Although I suspected that her symptoms must be due to another etiology, I asked her to discontinue the drop for one week and then begin again. Sure enough, all of her symptoms disappeared but returned within 24 hours of restarting AC. No matter how much I didn’t want to believe that the “safe” little drop could be causing her systemic distress, I couldn’t argue with the evidence. Interestingly, she begged to remain on the drop, which shows how much patients truly suffer. Today, more than one year after discontinuing topical AC, she has never again experienced those symptoms.
AC could benefit ophthalmic conditions other than filamentary keratitis, including meibomian gland dysfunction (Yalc et al, 2002; Akyol-Salman et al, 2010), so it’s possible we may see a rise in its use. We need to listen to patients’ concerns and pay attention to that old adage, “it’s not rare if it’s sitting in your chair.” CLS
For references, please visit www.clspectrum.com/references.asp and click on document #210.
Dr. Gaume Giannoni is a clinical associate professor at the University of Houston College of Optometry and the Co-Director/Co-Founder of the Dry Eye Center at the University Eye Institute. She also sees patients in a private practice setting and has received authorship honoraria from Bausch + Lomb.